Lightning, Strafford
- When
- June 17, 5:30 PM EST
- Where
- Strafford County, Rochester
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.297, -71.029 (the zone’s center; the record gives no point)
Lightning struck a home in Rochester and ignited a fire that caused extensive damage to the attic, roof, and second floor of the structure.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck a home in Rochester and ignited a fire that caused extensive damage to the attic, roof, and second floor of the structure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 17, 1:45 PM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME ISSUED BY NWS CARIBOU ME 245 PM EDT THU JUN 17 2004 .SYNOPSIS... WEAK LOW PRESSURE WILL MOVE THROUGH SOUTHERN NEW ENGLAND LATE TONIGHT. HIGH PRESSURE NEAR NOVA SCOTIA WILL RIDGE ALONG THE MAINE COAST ON FRIDAY WITH A BROAD AREA OF LOW PRESSURE REMAINING WEST OF THE REGION. THE LOW WILL CONSOLIDATE SATURDAY TO THE NORTH OF MAINE WITH A COLD FRONT MOVING ACROSS THE REGION. HIGH PRESSURE WILL BUILD EAST ACROSS NEW ENGLAND SATURDAY NIGHT. A WEAK DISTURBANCE WILL INCREASE CLOUDS ON SUNDAY WITH SOME SHOWERS POSSIBLE OVER THE MOUNTAINS. SHORT TERM (TONIGHT THROUGH SUNDAY)... SATELLITE PICTURES/RADAR/LIGHTNING DATA SHOW A CONVECTIVE COMPLEX MOVING E OF THE GREAT LAKES WHICH IS EXPECTED TO CLIP SOUTHERN NH AND PERHAPS THE SOUTHERN TIP OF MAINE OVERNIGHT. THIS IS ASSOCIATED WITH A WEAK LOW PRESSURE WAVE WHICH WILL MOVE OFF THE COAST FRI MORNING. 12Z ETA/GFS IN DECENT AGREEMENT WITH SYNOPTIC TRENDS THROUGH SUN. EXPECT WEAK RIDGING ALONG THE MAINE COAST AS LOW MOVES E OF THE AREA ON FRI. THIS SHOULD KEEP COASTAL AREAS GENERALLY DRY... BUT COOL WITH AN ONSHORE FLOW. SOME SHOWERS POSSIBLE OVER THE MOUNTAINS BY FRI AFTERNOON AS WEAK UPSLOPE FLOW COMBINES WITH UPPER SHORT WAVE. SIGNIFICANT SHORT WAVE FROM CENTRAL CANADA CROSSES AREA ON SAT. THIS WILL CONSOLIDATE A SURFACE LOW N OF MAINE WHICH WILL DRAG A DECENT COLD FRONT ACROSS THE REGION. THE FRONT SHOULD BE ACCOMPANIED BY NUMEROUS SHOWERS/THUNDERSTORMS. DRYER/COOLER AIR TO SPILL IN BEHIND THE FRONT SAT NIGHT IN NW FLOW. MODELS INDICATE THAT A WEAK UPPER DISTURBANCE WILL MOVE ACROSS THE AREA ON SUN WHICH WILL INCREASE CLOUDS AND PERHAPS PRODUCE A FEW LIGHT SHOWERS OVER THE MOUNTAINS. HIGH GUIDANCE POPS LOOK GOOD OVER SOUTHERN AREAS OVERNIGHT AND GENERALLY USED ETA GUIDANCE FOR POPS FRI-SAT...BUT DID BUMP THEM UP ON SAT WITH COLD FRONT. LEANED TOWARD COOLER GUIDANCE TEMPERATURE NUMBERS ON FRI...ESPECIALLY NEAR THE COAST WITH ONSHORE FLOW. LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... UPPER TROUGH MOVES EAST OF THE REGION SUNDAY NIGHT. NORTHWEST FLOW AT ALL LEVELS WILL BRING IN COOLER AND DRIER AIR INTO EARLY NEXT WEEK. UPPER RIDGE WILL SLOWLY BUILD OVER NEW ENGLAND AND CREST OVER THE AREA TUESDAY. SHOWERS ON THE INCREASE TUESDAY NIGHT AS NEXT UPPER TROUGH MOVES TOWARDS NEW ENGLAND FROM THE GREAT LAKES. EXPECT SHOWERS WEDNESDAY AS UPPER TROUGH AND ASSOCIATED COLD FRONT CROSSES OUR CWA. DRIER WEATHER ON TAP FOR THURSDAY AS UPPER LOW MOVES EAST OF NEW ENGLAND. MARINE...WINDS TO REMAIN RATHER LIGHT THROUGH SAT THEN INCREASE SAT NIGHT FROM THE NW BEHIND COLD FRONT. HOWEVER...WINDS/SEAS SHOULD STAY BELOW SMALL CRAFT CRITERIA. AVIATION...VFR CONDITIONS SHOULD HOLD FOR THE MOST PART AT KAUG WITH JUST MID LEVEL CLOUDS OVERNIGHT. SOME GROUND FOG COULD LOWER VSBY TO AROUND 5 MILES EARLY FRI. TO THE S FROM KPWM INTO NH...EXPECT MVFR/IFR CONDITIONS TO DEVELOP OVERNIGHT AS SHOWERS MOVE THROUGH. MOIST ONSHORE FLOW WILL KEEP AT LEAST MVFR CONDITIONS GOING ON FRI SOUTHERN ME/NH. .GYX...NONE. SHORT TERM...GABRIC LONG TERM...FOSTER AVIATION...WOLFE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 227 AM EDT THU JUN 17 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-170826- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 227 AM EDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Portland,ME radar (KGYX), 91 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410584.